Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 70, NWS New Orleans, LA

July 5, 2005Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 5, 2005, 1:30 PM CDT for Plaquemines Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 1:30 PM CDT (18:30 UTC)
Expired
Jul 5, 2005, 2:00 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 051830
TORLIX
LAC075-051900-
/O.NEW.KLIX.TO.W.0070.050705T1830Z-050705T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
130 PM CDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 200 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  BOOTHVILLE...OR ABOUT 22 MILES SOUTHEAST OF PORT SULPHUR...MOVING
  NORTHWEST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BURAS BY 145 PM CDT
  6 MILES EAST OF EMPIRE BY 200 PM CDT

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2921 8941 2933 8926 2958 8951 2942 8969

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 5, 12:45 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 5, 12:45 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1245 PM CDT TUE JUL 5 2005

.UPDATE...LATEST VISIBLE SATELLITE IMAGERY CONTINUE TO SHOW A MASSIVE
CLOUD SHIELD OVER THE FORECAST AREA. WILL UPDATED TO LOWER TEMPERATURES
AND ADJUSTED WIND SPEEDS AND DIRECTIONS IN ZONES.

&&

.PREV DISCUSSION... (ISSUED 400 AM CDT TUE JUL 5 2005)

DISCUSSION...
MAIN CONCERN IS TROPICAL STORM CINDY WHICH IS FORECAST TO MOVE
ONSHORE WEST OF GRAND ISLE AFTER MIDNIGHT TONIGHT AND MOVE
NORTH NORTHEAST ACROSS THE FORECAST AREA DURING THE DAY WEDNESDAY.
TROPICAL STORM WARNINGS ARE NOW IN EFFECT FOR COASTAL MISSISSIPPI
AND MUCH OF SOUTHEAST LOUISIANA INCLUDING AREAS AROUND LAKES
PONTCHARTRAIN AND MAUREPAS. A FLOOD WATCH IS ALSO BEING ISSUED
THROUGH WEDNESDAY FOR AREAS INCLUDED IN THE TROPICAL STORM WARNING
AS WELL AS WASHINGTON PARISH AND PEARL RIVER...WALTHALL AND PIKE
COUNTIES. THE FIRST RAINBANDS FROM TROPICAL STORM CINDY ARE ALREADY
PUSHING NORTH ACROSS THE COASTAL WATERS. AS THESE BANDS MOVE
INLAND LATER THIS MORNING AND THIS AFTERNOON EXPECT RAINFALL TO
BECOME HEAVY AT TIMES AND CONTINUE THROUGH THE NIGHT AND INTO
WEDNESDAY. RAINFALL AMOUNTS OF 3 TO 6 INCHES AREA EXPECTED THROUGH
WEDNESDAY WITH ISOLATED AMOUNTS OF 6 TO 10 INCHES POSSIBLE.
BEYOND WEDNESDAY WILL HAVE RAIN CHANCES DECREASING THURSDAY AS THE
REMNANTS OF CINDY PULL OFF TO THE NORTHEAST. GENERALLY DRY WEATHER
IS EXPECTED FRIDAY AND SATURDAY WITH GREATER UNCERTAINTY SUNDAY
AND INTO EARLY NEXT WEEK AS SOME MODELS INDICATE ANOTHER TROPICAL
SYSTEM POSSIBLY APPROACHING THE AREA. SINCE THERE IS SO MUCH
UNCERTAINTY THAT FAR OUT...PLAN TO CONTINUE TO INDICATE JUST A
CHANCE OF CONVECTION EACH DAY BEYOND SUNDAY.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH IN EFFECT FROM
      FOR THE FOLLOWING ZONES...ASCENSION...ASSUMPTION...
      LIVINGSTON...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
      PLAQUEMINES...LOWER ST. BERNARD...LOWER TERREBONNE...
      ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...
      ST. TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER
      LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
      TERREBONNE...AND WASHINGTON.
      TROPICAL STORM WARNING IN EFFECT
      FOR THE FOLLOWING ZONES...ASCENSION...
      ASSUMPTION...LIVINGSTON...LOWER JEFFERSON...LOWER
      LAFOURCHE...LOWER PLAQUEMINES...LOWER ST. BERNARD...LOWER
      TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
      THE BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER JEFFERSON...
      UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...
      AND UPPER TERREBONNE.
MS...FLOOD WATCH IN EFFECT
      FOR THE FOLLOWING ZONES...HANCOCK...HARRISON...JACKSON...
      PEARL RIVER...PIKE...AND WALTHALL.
      TROPICAL STORM WARNING IN EFFECT FROM 7 AM TUESDAY UNTIL 7 PM
      CDT WEDNESDAY FOR THE FOLLOWING ZONES...HANCOCK...
      HARRISON...AND JACKSON.
SE LA AND MS COASTAL WATERS...NONE.

&&

18
Hazardous weather outlook, Jul 5, 11:00 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE JUL 5 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL WEATHER...
A TROPICAL STORM WARNING IS IN EFFECT FROM PASCAGOULA MISSISSIPPI
WEST TO INTRACOASTAL CITY LOUISIANA. THIS TROPICAL STORM WARNING
INCLUDES COASTAL MISSISSIPPI AND MUCH OF SOUTHEAST LOUISIANA
INCLUDING AREAS AROUND LAKES PONTCHARTRAIN AND MAUREPAS. TROPICAL
STORM FORCE WINDS ARE EXPECTED MOVE INTO THE COASTAL WATERS LATE
THIS AFTERNOON AND THIS EVENING AND SPREAD INLAND TONIGHT AND
WEDNESDAY. IN ADDITION...TIDES CAN BE EXPECTED TO INCREASE TO ABOVE
NORMAL THIS AFTERNOON AND POSSIBLY REACH 3 TO 5 FEET ABOVE NORMAL
TONIGHT THROUGH WEDNESDAY AFTERNOON. STORM SURGE FLOODING OF 2 TO 3
FEET ABOVE NORMAL TIDE LEVELS IS ALSO POSSIBLE ON LAKE
PONTCHARTRAIN. STORM SURGE FLOODING WILL LIKELY FLOOD LOW LYING
COASTAL ROADWAYS IN SOUTHEAST LOUISIANA...COASTAL MISSISSIPPI...AND
AROUND LAKE PONTCHARTRAIN... TONIGHT AND WEDNESDAY.

FLOODING...
AS TROPICAL STORM CINDY APPROACHES THE COAST...THE POTENTIAL FOR
HEAVY RAINFALL WILL EXIST THROUGH WEDNESDAY. A FLOOD WATCH IS IN
EFFECT THROUGH WEDNESDAY FOR MUCH OF SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI. RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL BE POSSIBLE IN
THE WATCH AREA THROUGH WEDNESDAY WITH ISOLATED AMOUNTS OF 6 TO 10
INCHES POSSIBLE...ESPECIALLY OVER SOUTHEAST MISSISSIPPI AND THE
MISSISSIPPI COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TROPICAL WEATHER...
A TROPICAL STORM WARNING WILL REMAIN IN EFFECT FOR MUCH OF SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI THROUGH THE DAY WEDNESDAY.
TROPICAL STORM FORCE WINDS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
ALONG WITH VERY HEAVY RAIN AND THE POSSIBILITY OF COASTAL FLOODING.
CONDITIONS ARE EXPECTED TO IMPROVE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:00 PM CDTTornado WarningLIXPlaquemines30 min
Jul 5, 1:10 PM CDTSpecial Marine WarningLIX35 min

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.